Cefepime-induced non-convulsive status epilepticus in a peritoneal dialysis patient

Pediatr Nephrol. 2004 Apr;19(4):445-7. doi: 10.1007/s00467-003-1333-8. Epub 2004 Feb 21.

Abstract

Non-convulsive status epilepticus related to cefepime has not been reported in childhood dialysis patients, although several adult cases have been reported. We report a state of acute confusion in a 15-year-old boy on continuous ambulatory peritoneal dialysis (CAPD) receiving cefepime that was diagnosed as status epilepticus by electroencephalography (EEG). The EEG improved after anticonvulsive therapy. All clinical symptoms disappeared dramatically within 24 h of discontinuation of cefepime. The differential diagnosis of confusional states and the mechanisms of the convulsive effects of antimicrobials in chronic renal failure are discussed. The importance that the clinician is aware of the rare side effects of antimicrobials is emphasized.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Cefepime
  • Cephalosporins / adverse effects*
  • Diagnosis, Differential
  • Electroencephalography
  • Humans
  • Kidney Failure, Chronic / therapy
  • Male
  • Peritoneal Dialysis, Continuous Ambulatory*
  • Status Epilepticus / diagnosis
  • Status Epilepticus / etiology*

Substances

  • Cephalosporins
  • Cefepime